I am a 65-year-old male who has until recently been playing tennis regularly. I have been on beta blockers for about 15 years, first on 50 mg Atenolol and then on 10 mg Bisoprolol. They lowered my pulse rate to about 60 but then about three years ago I started to get AFib. The episodes of AFib became more frequent and painful so that I needed to use a GTN spray to reduce the pain. It got so that I could not lie down and had to sleep propped up against pillows. The painful episodes would last about three hours and they occurred every couple of days.
I gradually reduced the Bisoprolol and stopped them completely after a few weeks. I am currently on Aspirin too. Now my pulse is erratic but I can sleep lying down fine and I am not experiencing the painful bouts of AFib anymore. Should I be looking at taking some other medication or am I just experiencing withdrawal symptoms which will eventually pass? Please provide your opinion.
Welcome to icliniq.com.
Atrial fibrillation (also called AFib or AF) is a quivering or irregular heartbeat (arrhythmia) that can lead to blood clots, stroke, heart failure and other heart-related complications.
Normally, your heart contracts and relaxes to a regular beat. In atrial fibrillation, the upper chambers of the heart (the atria) beat irregularly (quiver) instead of beating effectively to move blood into the ventricles.
If a clot breaks off, enters the bloodstream and lodges in an artery leading to the brain, a stroke result.
About 15–20 percent of people who have strokes have this heart arrhythmia. This clot risk is why patients with this condition are put on blood thinners. The cornerstones of atrial fibrillation management are rate control and anticoagulation and rhythm control for those symptomatically limited by AF.
The clinical decision to use a rhythm-control or rate-control strategy requires an integrated consideration of several factors including a degree of symptoms, likelihood of successful cardioversion, the presence of comorbidities, and candidacy for AF ablation.
Ideally, to treat atrial fibrillation, the heart rate and rhythm are reset to normal.
Cardioversion can be conducted in two ways:
Electrical cardioversion: In this brief procedure, an electrical shock is delivered to your heart through paddles or patches placed on your chest. The shock stops your heart's electrical activity momentarily. When your heart begins again, the hope is that it resumes its normal rhythm. The procedure is performed during sedation, so you should not feel the electric shock.
Cardioversion with drugs: This form of cardioversion uses medications called antiarrhythmics to help restore normal sinus rhythm. Depending on your heart condition, your doctor may recommend trying intravenous or oral medications to return your heart to normal rhythm.
This is often done in the hospital with continuous monitoring of your heart rate. If your heart rhythm returns to normal, your doctor often will prescribe the same anti-arrhythmic medication or a similar one to try to prevent more spells of atrial fibrillation.
After electrical cardioversion, your doctor may prescribe anti-arrhythmic medications to help prevent future episodes of atrial fibrillation.
Medications may include Dofetilide, Flecainide, Propafenone, Amiodarone, and Sotalol. Consult your specialist doctor, discuss with him or her and with their consent take the medicines.
Consult your cardiologist, get a 2D (two-dimensional) echocardiogram, a 24-hour Holter done and follow the following medicines and procedures.
They are not withdrawal symptoms. A full evaluation is required.
For more information consult a cardiologist online --> https://www.icliniq.com/ask-a-doctor-online/cardiologist
Was this answer helpful?|
Query: Hi doctor, I am suffering from unsteadiness, muscle tension, mild fatigue, anxiety and depression. I have been diagnosed with GAD. My doctor prescribed my Clonazapem 5 mg and Escitalopran 10 mg. Is it fine to take half of each tablet? Will it cause any intolerable side effects? I do not want to tak... Read Full »
Query: Hello doctor, I am a 46 year old female. My blood pressure is low normal. I have never had any heart issues except palpitations when pregnant 10 years ago. They did a cardiac ultrasound at that time, which was normal. Just over a week ago, I started feeling, intermittently during the day, as if my ... Read Full »
Query: Hello doctor, Last weekend, I ended up in the ER department after an overdose on THC capsules. Very scary experience my heart was going crazy, very bad chest pain, shortness of breath, tremor, etc., for about five hours. I had an ECG done in the hospital which said sinus tachycardia. My blood was t... Read Full »
Ask your health query to a doctor online?Ask a Cardiologist Now